Jump to content


Photo

Does Anyone Use Ritalin Anymore?


  • Please log in to reply
7 replies to this topic

#1 Corpse

Corpse

    Member

  • Members
  • 3 posts

Posted 19 December 2013 - 01:40 PM

Diagnosis: Idiopathic Hypersomnia, slept in all 5 naps all under 4 minutes, no rem sleep in any.

Last week I started ritalin ir with one 10mg tablet in the morning and one 10mg tablet at lunch. It was the worst week I've ever had. The ritalin made me so sleepy and so spaced out.
So I called my doc and he said double your morning dose and experiment with doubling afternoon dose. With this I am not getting sleepy anymore but still extremely spaced out and can't focus.
I come to this forum to find similar discussion, but what I mostly find is people saying ritalin sucks use adderall.
My doc would like to try and avoid amphetamines. I guess I would just like to hear people's success/tips for making ritalin work.

#2 Potato

Potato

    Member

  • Members
  • 341 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 19 December 2013 - 02:33 PM

I had the same problem not just with Ritalin but also with Vyvanse, Provigil, and Adderall XR. Adderall IR has been the only thing that has helped me, and even then it's only a moderate benefit, nothing spectacular, although I'll take what I can get at this point...

 

Many doctors are uncomfortable prescribing amphetamines because they're perceived to be extremely addicting and prone to abuse. And in healthy people, that's not necessarily inaccurate. From what I can tell, addiction or abuse by people with narcolepsy or hypersomnia isn't really an issue. I take Adderall IR on weekdays and even if I need to bump up my dosage for several days like during finals week I have no problem stopping it completely right after. That's just my personal experience though, and I have the same lack of addiction to all substances regardless of strength or ability to induce euphoria, so if you've shown signs of dependence or abuse to any other medications you might have more reason to concern.

 

As far as distractibility is concerned, I sometimes have issues with that on higher dosages of Adderall and I did notice that when I was trialing Remeron (mirtazepine) that I was able to stay way more focused. It was actually an extremely large improvement. Unfortunately Remeron exacerbated some of the side effects of Adderall so I couldn't continue on it. However, you might have some success with a combination of a stimulant and antidepressant, not necessarily Remeron, although Remeron and trazodone are nice for a trial run because their efficacy is similar to SSRIs but their benefits are realized much sooner and their side effect profile is greatly reduced. The only downside is they can be strongly sedating for the first several days. They help you get a great sleep at night though! Remeron is also absolutely amazing if you have allergies. Another option is guanfacine or clonidine plus a stimulant, and this combination is sometimes used in kids with ADHD, but even though it might be effective in persons with narcolepsy/hypersomnia it's rarely prescribed. Even so, the point is you have plenty of options to try.



#3 Corpse

Corpse

    Member

  • Members
  • 3 posts

Posted 19 December 2013 - 03:07 PM

Thanks for the response. I've only been on the ritalin for about two weeks now, and I don't want to give up on it too quickly....but I've had to use vacation time multiple times this week and take half days at work because I can't get anything done....I'm awake but sedated. Previously I was surviving by sneaking to the bathroom every 2 hours, sitting down on the toilet, putting my head on my knees and getting a 10 minute nap.

My next appt is January 20th and I don't know if I will be able to continue the ritalin until then.

I wish I would've been able to try provigil but my insurance denied it for IH :/ this diagnosis isn't fun, no one recognizes it and no treatments are FDA approved :/

#4 Asleeper

Asleeper

    Member

  • Members
  • 76 posts
  • Gender:Male
  • Interests:Minnesota

Posted 19 December 2013 - 11:31 PM

I have been on Ritalin for about 20 years now. I initially had to up the dose several times as I developed a tolerance to it. I started at two 10 mg a day and am now at 20 mg four times a day. The slow release ones have worked much better for me and keeps me from crashing between doses. You have to work with your doctor to find the best dose as you develop a tolerance to it and may need to increase the dose.
Although some times I still feel very sleepy, I'd do not fall asleep. On the occasions that I forget a dose I really notice the difference and will fall asleep. I also take a scheduled nap for 20 minutes every day.

#5 CatLady

CatLady

    Member

  • Members
  • 40 posts
  • Gender:Female
  • Location:Indiana
  • Interests:Golf, animals, roller coasters, stuff and things

Posted 20 December 2013 - 06:36 AM

I've been on Ritalin for about a week now.  It's been okay, but not nearly as good as the Nuvigil was.  I still get sleepy periods throughout the day, but nothing as intense as they are without the medication.  I'm taking 10mg twice a day, but am going to talk to the doctor about upping the dose because the AM dose I take when I first get up doesn't last very long, maybe a couple of hours, then I can feel myself getting tired again.  The next one is much better.

 

I do get a little jittery and dizzy sometimes, but I haven't experienced the spaced-out feeling yet.



#6 Corpse

Corpse

    Member

  • Members
  • 3 posts

Posted 20 December 2013 - 01:11 PM

@Catlady why did you stop nuvigil?

@Asleeper have you ever tried modafinil or amphetamines? It's only been two weeks but I already feel like I would need 20mgs of ritalin 4x a day for it to be effective.

Also, do you guys still drink caffeine on stims? I used to take a lot of caffeine before starting ritalin and stopped using any since starting. I kind of theorize I'm going through caffeine withdrawals and that's why the rit isn't working.....I've been having small amounts of caffeine today and I do feel better.

#7 CatLady

CatLady

    Member

  • Members
  • 40 posts
  • Gender:Female
  • Location:Indiana
  • Interests:Golf, animals, roller coasters, stuff and things

Posted 20 December 2013 - 05:20 PM

I broke out in hives after taking it for about a week. The drug company states that if you develop any sort of a rash, you have to stop taking it immediately, so I did. It was nice while it lasted though!

#8 Potato

Potato

    Member

  • Members
  • 341 posts
  • Gender:Male
  • Location:Indiana, US
  • Interests:Chemistry, Medicine, Science, Computers, Traveling, Not Being Tired

Posted 21 December 2013 - 02:05 AM

Thanks for the response. I've only been on the ritalin for about two weeks now, and I don't want to give up on it too quickly....but I've had to use vacation time multiple times this week and take half days at work because I can't get anything done....I'm awake but sedated. Previously I was surviving by sneaking to the bathroom every 2 hours, sitting down on the toilet, putting my head on my knees and getting a 10 minute nap.

My next appt is January 20th and I don't know if I will be able to continue the ritalin until then.

I wish I would've been able to try provigil but my insurance denied it for IH :/ this diagnosis isn't fun, no one recognizes it and no treatments are FDA approved :/

 

Stimulants are rapid acting and of short duration, especially Ritalin which has the shortest half life of all the stimulants used. They're not like SSRIs which take 2-6 weeks to start showing benefits. If you take a certain dosage one day and it doesn't work, it's not going to work any better the next day or the next month. If you don't want to move on from Ritalin yet, you should phone the prescribing physician, explain your situation, and ask to try a higher dosage immediately. You don't have to go into the office to get a dosage increase, they'll just give you the go ahead to take more tablets. If you're currently sick or indeed having caffeine withdrawals, that might be a reason to try it for slightly longer. But if you're feeling otherwise normal before you take the medication, you probably only need to try a given dosage for 2 days at most. If you have any questions or concerns about your medication, your dispensing pharmacist probably has more knowledge of stimulants (and drugs in general) than your physician. Don't forget them as a resource.